Citalopram can cause gum disease

Recognize, explain, replace

Particularly critical: muscarinic antispasmodics for the treatment of urge incontinence in patients with dementia who are receiving cholinesterase inhibitors. Substances such as rivastigmine, galantamine and donepezil primarily inhibit the breakdown of acetylcholine centrally, but also have peripheral effects and can lead to urge incontinence, for example. Various studies have shown that patients treated with cholinesterase inhibitors were more likely to receive anticholinergic anticholinergic agents at the same time (34, 36). This combination is particularly questionable, as anticholinergic substances worsen cognition and the course of dementia.

In order to be able to take good pharmaceutical care of his patients, the pharmacist should know the most important anticholinergic effects - and recognize when a patient shows evidence of them. The new or increased desire for laxatives or moisturizing eye drops, complaints about new visual disturbances or circulatory problems can be such warning signals. An anticholinergic side effect can be identified as a possible cause in a medication overview, especially if newly prepared substances are taken into account (Table 5).

It is often helpful to look at the anticholinergic load in high-risk patients with multimedia. This is not infrequently surprisingly high, since many substances without a primary anticholinergic effect also have corresponding scores.

If high-risk drugs are prescribed, the pharmacist should advise the patient of any anticholinergic side effects if possible. This is particularly difficult with psychiatric patients, since the counseling must not jeopardize compliance. On the other hand, anticholinergic effects are often so disruptive that they also negatively affect compliance (6, 19, 37).

Weigh carefully and advise

The question of whether one should consciously initiate a cascade of prescriptions and treat anticholinergic side effects with another preparation or not can only be answered individually. If the therapy is indispensable or the side effects are tolerable for the patient, the risk-benefit analysis will tend to favor co-medication. So it makes medical sense to prescribe a long-term macrogol-based laxative to a patient who is finally well adjusted to the strong anticholinergic antidepressant trimipramine after several attempts at therapy.

However, the pharmacist should always pay attention when anticholinergics are prescribed in parallel with cholinesterase inhibitors. In consultation with the attending physician, he should clarify whether he is aware of the problems of the combination.

If anticholinergic side effects occur, lower-risk substances from the same group of active substances are often available. Table 6 shows a selection. The doctor must decide on an individual basis whether a change is therapeutically possible; the pharmacist can provide valuable technical information.

In view of the exposure to anticholinergic side effects, the question repeatedly arises whether the drug should be discontinued. In patients with EPS on antipsychotics, it is recommended to start a withdrawal attempt after three months of successful anticholinergic therapy (11). The anticholinergic substance should only be reduced gradually, as otherwise withdrawal syndromes with excessive cholinergic activity can occur (10, 11).

Table 4 shows considerations for changing therapy in the patient of the case study shown at the beginning.